Washington, 2008

Wildfire in Washington, August 7 to 15, 2008

August 7 to 15, 2008 · NWS OTX · 1 event in 1 county or zone

The Columbia River Road fire, centered nine miles west of Nespelem, was a fire of unknown cause and burned 22,155 acres. Twenty homes and 40 outbuildings were threatened by the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Columbia River Road fire, centered nine miles west of Nespelem, was a fire of unknown cause and burned 22,155 acres. Twenty homes and 40 outbuildings were threatened by the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 6, 8:52 PM PST, 3 hours 8 minutes earlier.

Area forecast discussion, Aug 6, 8:52 PM PST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
952 PM PDT WED AUG 6 2008

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE WILL BEGIN TO MOVE EAST AND WEAKEN
TONIGHT AND THURSDAY...AND A BROAD PACIFIC TROUGH WILL APPROACH
THIS WEEKEND. THIS WILL ALLOW A SERIES OF WEAK UPPER LEVEL
DISTURBANCES TO TRACK INTO THE REGION FROM THE SOUTH. THIS WILL
RESULT IN GRADUAL COOLING TREND...WITH AN INCREASING THREAT OF
THUNDER THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...
REST OF TONIGHT...SHORT-WAVE TROF MOVING N ACROSS THE N CASCADES
ATTM WILL EXIT INTO BC THE NEXT FEW HRS...WITH A DRIER AND MORE
STABLE AIR-MASS OVERTAKING ERN WA/N ID THE REST OF THE NT. WELL
KEEP ONLY ISOLATED SHOWERS IN THE MTNS FOR N ID AND THE NRN PART
OF ERN WA THE REST OF THE NT WITH THE REGIONAL MOSAIC RADAR LOOPS
STILL SHOWING WEAK HI-BASED RETURNS OVER ALL ZONES EXCEPT SE WA.
GUSTY VIRGA-INDUCED WINDS...MAINLY NEAR THE CASCADES...ASSOCIATED WITH
THE PASSAGE OF THE STRONGER HI-BASED PCPN BANDS CLOSER TO THE VORT
MAX HAS NOW DIMINISHED QUITE A BIT. GUSTS TO AROUND 25 MPH WILL
STILL BE LIKELY THOUGH THE NEXT HOUR FROM THE WATERVILLE PLATEAU
N TO THE OKANOGAN VALLEY. BZ

&&

.AVIATION...
VFR CONDITIONS AT TAF SITES THROUGH 06Z FRIDAY IS EXPECTED. WAVE
NUMBER TWO WILL MOVE NORTH ACROSS THE REGION THURS...RESULTING
ONCE AGAIN IN MAINLY VIRGA AT TAFS LOCATIONS. THE BEST CHANCE OF
THUNDER WILL BE OVER THE MTN ZONES OF N ID NEAR KCOE AND KLWS...AS
WELL AS IN THE CASCADES NEAR KEAT. AROUND AREAS OF VIRGA...EXPECT
VARIABLE AND GUSTY WINDS FROM OUTFLOW FROM DRY THUNDERSTORMS. BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        65  93  63  91  62  82 /  10  20  20  20  20  20
COEUR DALENE  61  93  61  91  61  80 /  10  20  20  20  20  20
PULLMAN        56  94  58  91  55  82 /  10  20  20  20  20  20
LEWISTON       68 101  70  97  67  89 /  10  20  20  20  20  20
COLVILLE       57  96  53  94  55  84 /  20  20  20  30  20  30
SANDPOINT      53  92  55  89  56  80 /  20  20  20  30  30  20
KELLOGG        61  91  64  90  61  79 /  10  20  20  50  30  30
MOSES LAKE     64  97  66  94  63  86 /  10  20  20  20  10  10
WENATCHEE      70  95  69  91  66  84 /  10  20  20  20  10  10
OMAK           64  97  63  94  60  86 /  20  20  20  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR CENTRAL PANHANDLE MOUNTAINS...COEUR DALENE
     AREA...IDAHO PALOUSE...NORTHERN PANHANDLE.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH THURSDAY
     EVENING FOR LEWIS AND SOUTHERN NEZ PERCE COUNTIES...
     LEWISTON AREA.

WA...FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH FRIDAY EVENING
     FOR EAST SLOPES NORTHERN CASCADES...OKANOGAN HIGHLANDS...
     OKANOGAN VALLEY...UPPER COLUMBIA BASIN...WASHINGTON
     PALOUSE...WATERVILLE PLATEAU...WENATCHEE AREA.

     RED FLAG WARNING FROM 6 AM THURSDAY TO 11 PM PDT FRIDAY FOR
     LOWER GARFIELD AND ASOTIN COUNTIES...MOSES LAKE AREA...
     NORTHEAST BLUE MOUNTAINS.

     FIRE WEATHER WATCH FROM THURSDAY MORNING THROUGH SATURDAY
     AFTERNOON FOR NORTHEAST MOUNTAINS...SPOKANE AREA.

&&
Hazardous weather outlook, Aug 6, 1:42 PM PST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
242 PM PDT WED AUG 6 2008

IDZ001>004-026-027-WAZ031>038-041>044-072145-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
242 PM PDT WED AUG 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FOR TONIGHT...AN UPPER LEVEL DISTURBANCE WILL TRACK NORTHWARD
THROUGH THE INLAND NORTHWEST POSSIBLY TRIGGERING A FEW HIGH BASED
THUNDERSTORMS NEAR THE CASCADES. THE FUELS ACROSS THE REGION ARE
WELL CURED AND WILL BE RECEPTIVE TO LIGHTNING IGNITION SHOULD
RAINFALL PROVE SCANT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INCREASING MOISTURE AND INSTABILITY WILL CONTINUE TO STREAM INTO
THE REGION THROUGH THE END OF THE WEEK. THIS WILL BRING AN INCREASED
THREAT OF THUNDERSTORMS ACROSS EASTERN WASHINGTON AND NORTH IDAHO
WITH ABUNDANT LIGHTNING POSSIBLE WHERE FIRE WEATHER HIGHLIGHTS
HAVE BEEN POSTED. INITIALLY THE THUNDERSTORMS WILL CONTAIN LITTLE
RAIN...HOWEVER THE LOWER ATMOSPHERE WILL PROGRESSIVELY MOISTEN UP
RESULTING IN INCREASING CHANCES FOR WETTING RAINS.
NONETHELESS...THE FUELS ACROSS THE REGION ARE VERY DRY AND WILL
LIKELY BE RECEPTIVE TO ANY IGNITION PROVIDED BY CLOUD TO GROUND
LIGHTNING STRIKES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Okanogan Valley

When
August 7, 12:00 AM PST to August 15, 5:00 PM PST
Where
Okanogan Valley forecast zone
Reported by
Other Federal Agency
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131396.